Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 187, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2020, 11:55 PM CDT for 4 counties in Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2020, 11:55 PM CDT (04:55 UTC)
- Expired
- Sep 6, 2020, 12:12 AM CDT
- In force
- 17 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS53 KFSD 060455
SVRFSD
MNC081-083-101-117-060545-
/O.NEW.KFSD.SV.W.0187.200906T0455Z-200906T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1155 PM CDT Sat Sep 5 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Lyon County in southwestern Minnesota...
Southeastern Lincoln County in southwestern Minnesota...
Northeastern Murray County in southwestern Minnesota...
Northeastern Pipestone County in southwestern Minnesota...
* Until 1245 AM CDT.
* At 1155 PM CDT, a severe thunderstorm was located over Ruthton, or
17 miles northeast of Pipestone, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Balaton and Current Lake around 1210 AM CDT.
Slayton and Lake Shetek State Park around 1225 AM CDT.
Currie around 1230 AM CDT.
Other locations impacted by this severe thunderstorm include Hadley,
Garvin and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4419 9559 4420 9550 4388 9565 4419 9624
4427 9620 4426 9559
TIME...MOT...LOC 0455Z 286DEG 40KT 4420 9613
HAIL...1.25IN
WIND...60MPH
$$
SSC1 follow-up statement
378
WWUS53 KFSD 060512
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1212 AM CDT Sun Sep 6 2020
MNC081-083-101-117-060521-
/O.CAN.KFSD.SV.W.0187.000000T0000Z-200906T0545Z/
Lyon MN-Lincoln MN-Murray MN-Pipestone MN-
1212 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON...SOUTHEASTERN
LINCOLN...NORTHEASTERN MURRAY AND NORTHEASTERN PIPESTONE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Minnesota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Murray County.
LAT...LON 4419 9559 4420 9550 4388 9565 4419 9624
4427 9620 4426 9559
TIME...MOT...LOC 0508Z 286DEG 40KT 4415 9589
$$
SSCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:31 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 5, 10:31 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1031 PM CDT Sat Sep 5 2020 .SHORT TERM...(This Evening through Sunday) Issued at 239 PM CDT Sat Sep 5 2020 A weak upper level ridge will break down a bit this evening as a small lead upper level jet spreads across the area ahead of the more significant upper level jet expected tomorrow night into early next week. As this lead jet max moves through this evening it will bring a significant increase to lower and mid level wind field. Hodographs become very supportive of severe weather, but with one caveat, any localized thunderstorm activity will be thoroughly capped. CIN is generally about 300 to 400 J/kg this afternoon and early evening. As the wave begins to pass flow veers a bit with a strong focus of the LLJ just northeast of the area. Still some potential in southwest MN and parts of northwest IA to catch a glancing blow from any upstream development that could propagate into the area or throw out an outflow boundary. The deep layer shear will be about 55 knots with about 35 knots in the 0-3 km layer and 15 to 20 knots in the 0-1 km layer. CAPE values look to increase to the northeast and will likely be around 2000 J/kg if development can work southwest in to the area. Will definitely be concerns for a supercell or two with initial development then the potential to form into a line and race southeast. This should all be just east of the area but still some chance, especially along and east of the Buffalo Ridge. The main threats from any of these storms would be golf ball sized hail, wind gusts to 75 mph and isolated tornadoes. The best chance for this activity should be from about 4z to 8z. Winds will turn to the north late tonight into Sunday morning, but colder air will lag a bit behind this wind shift, coming with the larger/main upper level jet max Sunday evening into Monday morning. Sunday will be the last really warm day for awhile. Aiming for mid 80s near highway 14 to the mid 90s in southern parts of northwest IA. .LONG TERM...(Sunday Night through Saturday) Issued at 239 PM CDT Sat Sep 5 2020 Along with this jet max will come moisture and good mid level forcing which should bring a broad area of light to moderate rain. The better chances on Monday should be along and north of I-90 where the stronger forcing within the dendritic layer exists. Soundings do indicate a little very weak instability, likely enough to bring some spotty showers farther south from the main mid level forcing. By Monday night the better broad forcing will still exist in southeast SD towards southwest MN but some very elevated convection could help drive a transition to a farther south band of rainfall across northeast NE into northwest IA. Once this system passes the coldest air that we've seen since likely early May will move into the area. Some locations will see a chance to not quite reach 50 degrees on Tuesday, but for now forecasting about 50 to 55 most locations. As this system only slowly progresses east high pressure at the surface will move into the region. This will bring some chilly mid to upper 30 morning lows both Wednesday and Thursday. Will there be frost? There is a chance if cloud cover remains minimal. For now the best chance for a combination of light winds and clear skies will be north of Interstate 90. Gradual warming is expected Thursday into Saturday with fairly minimal chances for precipitation, but temperatures will still be below normal. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1026 PM CDT Sat Sep 5 2020 Thunderstorms will be possible from east central SD, into southwestern MN and parts of northwestern IA through 08Z. With winds picking up aloft, low level wind shear will occur at KFSD and KSUX into Sunday morning. Northwesterly winds will increase on Sunday, gusting 20 to 25 kts through the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Sep 5, 3:24 PM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 324 PM CDT Sat Sep 5 2020 IAZ002-003-MNZ071-072-080-081-089-090-062030- Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- 324 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to form late this evening into the overnight hours. Some of these storms could become severe, with large hail up to golf ball size, isolated damaging wind gusts to 70 mph, and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A colder air mass will settle into the region on Monday. This will bring a potential for patchy frost developing late Wednesday night into early Thursday, especially in low-lying or protected areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ097-SDZ038>040-052>061-062030- Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook- 324 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A colder air mass will settle into the region on Monday. This will bring a potential for patchy frost developing late Wednesday night into early Thursday, especially in low-lying or protected areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-062>071- 062030- Lyon-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Rock-Dixon-Dakota-Gregory-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 324 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Dry conditions and breezy southeast winds could lead to elevated fire danger this afternoon, especially where grasses are excessively dry. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated fire danger remains through Sunday afternoon, as lower humidity levels and gusty northwest winds continue throughout the day. A colder air mass will settle into the region on Monday. This will bring a potential for patchy frost developing late Wednesday night into early Thursday, especially in low-lying or protected areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 5, 11:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 6 ENE MINNEOTA 44.61N 95.87W
09/05/2020 E0.88 INCH LYON MN TRAINED SPOTTER
&&
AKLocal storm report, Sep 5, 11:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 PM CDT SAT SEP 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL VOLGA 44.32N 96.92W
09/05/2020 E0.88 INCH BROOKINGS SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 51 min |
| Sep 6, 12:51 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.